Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Efficient inversion of the Galerkin matrix of general second-order elliptic operators with nonsmooth coefficients

Author: Mario Bebendorf
Journal: Math. Comp. 74 (2005), 1179-1199
MSC (2000): Primary 35C20, 65F05, 65F50, 65N30
Published electronically: September 17, 2004
MathSciNet review: 2136998
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This article deals with the efficient (approximate) inversion of finite element stiffness matrices of general second-order elliptic operators with $L^\infty$-coefficients. It will be shown that the inverse stiffness matrix can be approximated by hierarchical matrices ( $\mathcal{H}$-matrices). Furthermore, numerical results will demonstrate that it is possible to compute an approximate inverse with almost linear complexity.

References [Enhancements On Off] (What's this?)

  • 1. M. Bebendorf: Approximation of boundary element matrices. Numer. Math. 86, 565-589, 2000. MR 2001j:65022
  • 2. M. Bebendorf: Effiziente numerische Lösung von Randintegralgleichungen unter Verwendung von Niedrigrang-Matrizen., Verlag im Internet, 2001. ISBN 3-89825-183-7.
  • 3. M. Bebendorf and S. Rjasanow: Adaptive Low-Rank Approximation of Collocation Matrices. Computing 70(1), 1-24, 2003. MR 2004a:65177
  • 4. M. Bebendorf and W. Hackbusch: Existence of $\mathcal{H}$-Matrix Approximants to the Inverse FE-Matrix of Elliptic Operators with $L^\infty$-Coefficients. Numer. Math. 95, 1-28, 2003. MR 2004e:65128
  • 5. M. Bebendorf: A Note on the Poincaré-Inequality for Convex Domains. J. Anal. Appl. 22, 751-756, 2003. MR 2004e:65128
  • 6. G. Beylkin, R. Coifman, and V. Rokhlin: Fast wavelet transforms and numerical algorithms. I. Comm. Pure Appl. Math. 44(2), 141-183, 1991.
  • 7. W. Dahmen, S. Prössdorf and R. Schneider: Wavelet approximation methods for pseudodifferential equations. II. Matrix compression and fast solution. Adv. Comput. Math. 1(3-4), 259-335, 1993. MR 95g:65149
  • 8. W. Dahmen, S. Prössdorf, and R. Schneider: Wavelet approximation methods for pseudodifferential equations. I. Stability and convergence. Math. Z. 215(4), 583-620, 1994. MR 95g:65148
  • 9. G. Dolzmann and S. Müller: Estimates for Green's matrices of elliptic systems by $L^{p}$ theory. Manuscripta Math. 88, 261-273, 1995. MR MR96g:35054
  • 10. D. Gilbarg and N. S. Trudinger: Elliptic partial differential equations of second order, Reprint of the 1998 edition, Springer, Berlin, 2001. MR 2001k:35004
  • 11. L. Grasedyck: Theorie und Anwendungen Hierarchischer Matrizen. Dissertation, Universität Kiel, 2001. MR
  • 12. M. Grüter and K.-O. Widman: The Green function for uniformly elliptic equations. Manuscripta Math. 37, 303-342, 1982. MR 83h:35033
  • 13. L. Greengard and V. Rokhlin: A new version of the fast multipole method for the Laplace equation in three dimensions. Acta Numerica, 1997, pages 229-269. Cambridge Univ. Press, Cambridge, 1997. MR 99c:65012
  • 14. W. Hackbusch: Theorie und Numerik elliptischer Differentialgleichungen. B. G. Teubner, Stuttgart, 1996 - English translation: Elliptic differential equations. Theory and numerical treatment. Springer-Verlag, Berlin, 1992. MR 94b:35001
  • 15. W. Hackbusch: A sparse matrix arithmetic based on $\mathcal{H}$-matrices. I. Introduction to $\mathcal H$-matrices. Computing 62, 89-108, 1999. MR 2000c:65039
  • 16. W. Hackbusch and B. N. Khoromskij: A sparse $\mathcal H$-matrix arithmetic. II. Application to multi-dimensional problems. Computing 64, 21-47, 2000. MR 2001i:65053
  • 17. W. Hackbusch and Z. P. Nowak: On the fast matrix multiplication in the boundary element method by panel clustering. Numer. Math. 54, 463-491, 1989. MR 89k:65162
  • 18. S. Prössdorf and B. Silbermann: Numerical analysis for integral and related operator equations, Akademie Verlag, Berlin, 1991. MR 94f:65126a
  • 19. E. Tyrtyshnikov: Mosaic-skeleton approximations. Calcolo 33(1-2), 47-57 (1998), 1996. MR 99f:15005

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 35C20, 65F05, 65F50, 65N30

Retrieve articles in all journals with MSC (2000): 35C20, 65F05, 65F50, 65N30

Additional Information

Mario Bebendorf
Affiliation: Fakultät für Mathematik und Informatik, Universität Leipzig, Augustusplatz 10/11, D-04109 Leipzig, Germany

Received by editor(s): June 4, 2003
Received by editor(s) in revised form: January 15, 2004
Published electronically: September 17, 2004
Additional Notes: This work was supported by the DFG priority program SPP 1146 “Modellierung inkrementeller Umformverfahren”
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society